Texas, 2023

High Wind in Texas, March 21, 2023

March 21, 2023 · NWS MAF · 2 events in 2 counties and zones

A positively tilted trough across the western US and a leading southwesterly jet streak brought high winds to the Guadalupe and Delaware Mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A positively tilted trough across the western US and a leading southwesterly jet streak brought high winds to the Guadalupe and Delaware Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 21, 1:14 AM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Mar 21, 1:14 AM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
214 AM CDT Tue Mar 21 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today through Wednesday afternoon)
Issued at 213 AM CDT Tue Mar 21 2023

Current upper air analysis shows the jet stream is located from
southern California, over Arizona and New Mexico and streaming into
North Texas. Strong winds from the jet will mix into the Guadalupe
Mountains today where a High Wind Warning is in effect. Some windy
conditions will extend into the adjacent plains but the strongest
winds will remain in the Mountains. The westerly downsloping flow
will help continue a warming trend that will carry into tomorrow and
keep temps about 10 degrees above normal into Thursday. The winds
may relax slightly on Wednesday and that is why the wind products in
southeastern New Mexico do not extend to this time period. Models
are showing an upper low deepening over the western states,
amplifying a ridge to the east and lifting the core of the jet north
of our CWA.

&&

.LONG TERM...
(Wednesday night through Monday)
Issued at 213 AM CDT Tue Mar 21 2023

A broad western CONUS trough continues to slide eastward in the
extended. Heading into Thursday, robust lee troughing ahead of a
leading shortwave trough is expected to keep temperatures warm
Thursday morning. Unfortunately, that moisture is mostly useless as
winds veer and drier, southwesterly winds develop for most by early
afternoon. Temperatures in the 70s and 80s can be expected for the
majority of locations. This will be another warm, dry and windy west
Texas day for many with only the far eastern counties having the
potential for an isolated thunderstorm at this time.

Temperatures drop around 10 degrees on Friday as the main trough
moves overhead but this is still near normal. It is expected to be
another windy day. Behind this system, the weather pattern becomes
rather stagnant. Quasi-zonal flow will remain over our region. This
keeps temperatures right around normal with 60s and 70s for
afternoon high temperatures and overnight low temperatures mostly in
the 40s. A series of shortwave troughs will move across the Great
Plains within this flow but remain too far north to do much for our
weather. Another dry spell is expected with periodic days of strong
winds, especially across the favored western high terrain.

&&

.AVIATION...
(06Z TAFS)
Issued at 1221 AM CDT Tue Mar 21 2023

VFR conditions continue for the AF period. Gusty south winds
continue at most terminals at this time. These winds will
gradually weaken over the next couple hours. Winds become
southwesterly and strong early this afternoon, especially for the
western terminals. These strong winds are expected to continue
well into the evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               80  54  86  60 /   0   0   0  10
Carlsbad                 76  49  83  48 /   0   0   0   0
Dryden                   78  52  84  59 /   0   0   0   0
Fort Stockton            82  53  90  53 /   0   0   0   0
Guadalupe Pass           69  51  75  49 /   0   0   0   0
Hobbs                    74  46  82  46 /   0   0   0   0
Marfa                    74  41  82  42 /   0   0   0   0
Midland Intl Airport     79  52  86  57 /   0   0   0  10
Odessa                   79  53  88  57 /   0   0   0  10
Wink                     80  48  88  49 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 10 PM CDT /9 PM MDT/ this evening for
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains.

     Wind Advisory from 1 PM this afternoon to 7 PM CDT this evening
     for Eastern Culberson County.

NM...High Wind Warning until 9 PM MDT this evening for Guadalupe
     Mountains of Eddy County.

     Wind Advisory from noon today to 6 PM MDT this evening for
     Central Lea County-Eddy County Plains-Northern Lea County-
     Southern Lea County.

&&

SHORT TERM...10
LONG TERM....91
AVIATION...10
Hazardous weather outlook, Mar 21, 1:05 AM CST, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
205 AM CDT Tue Mar 21 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-220715-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
205 AM CDT Tue Mar 21 2023 /105 AM MDT Tue Mar 21 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

A High Wind Warning is in effect for the Guadalupe and Delaware
Mountains through late this evening.

A Wind Advisory is in effect for the southeast New Mexico plains and
eastern Culberson county this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

High winds are possible later this week into the weekend, mainly in
the Guadalupe and Delaware Mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains Above 7000 Feet

When
March 21, 2:38 AM CST to 2:38 PM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe and Delaware Mountains

When
March 21, 5:51 AM CST to 2:26 PM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1090252, 1090253.